TK is a 76-year-old lady from Indonesia. In mid-2017, she was about to fall when someone grabbed her arm. Her right arm broke. She undergo an operation to fix her broken arm. Two weeks later her gum started to swell and bleed.
She went to a private dental care clinic in Singapore for further treatment. The dentist referred her to the Singapore General Hospital because her swollen gum appeared to be cancerous. A biopsy was performed and confirmed a multiple myeloma.
TK was asked to undergo intravenous (infuse) chemotherapy. Her family brought her to the National University hospital (NUH) for a second opinion. The oncologist in NUH offered her treatment using an oral drug, Lenalidomide (Revlimid) and Dexamethasone.
TK started taking Lenalidomide for about three months or three cycles. Each cycle cost about SGD 2,000 to SGD 3,000.
Initially after taking the drug:
- she had fever
- she became weak
- her appetite was reduced
- her tongue became tasteless
- her red blood cells count dropped and she needed blood transfusion. So far she had three blood transfusions, once every month while on the drug.
- she started to cough and was told she had pneumonia.
Are these problems not the side effects of the drug she is taking? Read on!
Can this treatment cure her cancer? According to TK’s grandson (let’s call him Alex), the oncologist said there would be no cure. The treatment is just to maintain her condition (whatever that means).
Did the drug help her? Yes. Both the swelling and bone pains were gone.
It was at this point in time that Alex came to seek our help in early December 2017 on behalf of his grandmother.
Alex’s first visit, December 2017
At this first meeting I frankly told Alex that his grandma’s cancer is rare. In the 20 plus years dealing with cancer patients, I have not seen more than a dozen cases of multiple myeloma. I have no experience handling this case. So don’t expect a cure by taking our herbs. At best I can do it try to help make her life better while she is still alive. Yes, Alex understood this message very well. He did not come to seek any magic bullet for his 76-year-old grandma.
Since TK is already taking Lenalidomide from the NUH oncologist, she should continue taking that medication. At the same time, she can take the herbs and also take care of her diet.
What is Lenalidomide, the drug that the oncologist prescribed her? This is one of three derivatives of the once infamous Thalidomide. The other two related drugs are Pomalidomide (Pomalyst) and Apremilast.
When I was in school in the 1960s, I read an article about Thalidomide. It was actually a drug used to treat morning sickness in pregnant women. Unfortunately this drug caused serious birth defects in children born of mothers who took it. It was estimated that 10,000 children in 46 countries were born with limb malformation, such as limbs were not developed — hands and legs appeared as distorted stumps. Other effects included deformed eyes and hearts, deformed alimentary and urinary tracts, blindness and deafness. Sad indeed. The drug was subsequently banned in 1961.
However, in July 1998 the FDA approved the sale of thalidomide again. This time it is for treating inflammation associated with leprosy and multiple myeloma. With this short introduction, I hope you can understand what thalidomide and its derivatives can do to a human being.
Here are some of the side effects of Lenalidomide
- swelling of the limbs and skin
- low white blood cells
- low platelets
- blood clots
- risk of new cancers like AML, MDS, lymphoma
- liver failure and death
- possible birth of deformed babies and death of unborn baby. Pregnant ladies should not take this drug!
In trying to make life more comfortable for TK, I prescribed the following herbs:
- Capsule A, C, D, M and P.
- Since she has problems with her lungs, she was given Lung Tea 1 + SAP, and Lung Tea 2.
- She has to go for blood transfusion every month. To help with her blood, she was given Chemo Tea.
- She was also given Bone Tea.
- For her cough she was given Cough 11 and Cough 5.
- To help with her phlegm, she was given Phlegm Tea.
TK was out of our radar after Alex’s first visit. We totally forgot her case since I did not expect to hear from her again! As I have told Alex, I really do not know what to do with his grandma.
One year later, November 2018: listen to what Alex has got to say about his grandma’s healing. Amazing!
- After taking the herbs for almost a year, TK was doing good. The three months while she was on Lenalidomide but without our herbs she suffered various side effects. But after taking the herbs, all her problems were gone. Yes, Alex said his grandma is definitely benefiting from the herbs.
- Before taking the herbs, TK had to go for blood transfusion once every month. She had already done this three times. But after taking the herbs (especially Chemo Tea) there was no further need for blood transfusion in spite of the fact that one of the side effects of Lenalidomide is to cause a drop of white blood cells and platelets.
- Her cough with phlegm was resolved after taking the cough and phlegm teas.
- The level of Kappa FLC and Lambda FLC in her blood, which initially was over 2,000, had gone down to almost normal now.
- Based from the above, there is no doubt that TK has improved. She just needs to go back to her oncologist once every three months now. Before it was once every two months.
- Did her oncologist know that TK is taking herbs? Yes, Alex told the oncologist after TK was started on the herbs. Did the oncologist get angry that TK is taking the herbs? The oncologist told Alex, It is up to you. The only thing is, do not take the herbs at the same time as you take the drug. Indeed that is a good advice from the oncologist. Also, we need to be happy that this oncologist is open minded enough to agree to TK taking the herbs. Some patients get a shelling from their oncologists and are told not to take herbs — quackery, not proven, not scientific. Because of that patients generally do not tell their oncologists that they are taking herbs!
- There is one more problem to solve. TK needs to urinate very frequently — seven times each night, and this disturbs her sleep. I prescribed A-Kid-6 tea for this problem. TK is already 77 years old. We can expect that her bladder energy is weak. Hence the frequent urination. A-Kid-6 tea seems to help many old people with such problem! However, we also need to understand that frequent urination is one of the many symptoms of multiple myeloma. I asked Alex to try A-Kid-6 tea and see if this will help his grandma.
- All in all, I told Alex that we need to be happy and grateful. She is now living a normal life. No pain, can eat, can sleep and can move around. Cannot ask for more.
- To this Alex said, Yes. No suffering, good enough. This was my goal when I first came to seek the help of CA Care.